Alert archive / Nevada / Snow Advisories in 2006

Snow Advisory 12, NWS Las Vegas, NV

December 16, 20064 counties in Nevada

NWS Las Vegas, NV issued this snow advisory at Dec 16, 2006, 3:39 AM PST for 4 counties in Nevada. It took effect at Dec 16, 2006, 2:36 PM PST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Dec 16, 2006, 3:39 AM PST (11:39 UTC)
In effect from
Dec 16, 2006, 2:36 PM PST
Expired
Dec 17, 2006, 4:00 AM PST
In force
13 hr
Issued by
NWS Las Vegas, NV

Counties Clark County, NV, Esmeralda County, NV, Lincoln County, NV, Nye County, NV

The radar

The Las Vegas radar (KESX), 215 km from the middle of the area, began a volume at 11:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this snow advisory went out at Dec 16, 3:05 AM PST, 34 minutes earlier.

Area forecast discussion, Dec 16, 3:05 AM PST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
305 AM PST SAT DEC 16 2006

.SYNOPSIS...A STRONG AND COLD STORM SYSTEM WILL AFFECT MUCH OF THE
MOJAVE DESERT AND SOUTHERN GREAT BASIN OVER THE WEEKEND AND EARLY
NEXT WEEK. THIS STORM WILL BRING COLDER TEMPERATURES...WINDY
CONDITIONS...AND CHANCES FOR RAIN AND SNOW. LIGHT SNOW SHOWERS MAY
FALL IN SOME OF THE DESERT AREAS. THE STORM WILL MOVE AWAY BY THE
MIDDLE OF NEXT WEEK...HOWEVER TEMPERATURES WILL REMAIN BELOW NORMAL.
&&

.SHORT TERM...MODELS REMAIN IN GOOD AGREEMENT WITH THE BIG PICTURE
BUT STILL HAVE CRITICAL DIFFERENCES IN DETAILS WHICH COULD MAKE A
LOT OF DIFFERENCE IN OUR SENSIBLE WEATHER. THUS...FORECAST
CONFIDENCE REMAINS SIMILAR TO YESTERDAY...HIGH CONFIDENCE IN THE
COLD/WINDY/SHOWERY WEATHER OVER THE WEEKEND BUT LOW CONFIDENCE IN
THE EXACT WHERE/WHEN/HOW MUCH DETAILS. SATELLITE SHOWS TIGHTLY WOUND
SWIRL NEAR 44N 129W WITH A TRAILING BAROCLINIC ZONE EXTENDING DOWN
TO ABOUT 30N 130W AND THEN WEST TO ABOUT 26N 141W. VERY COLD AIR
BEHIND THE BAROCLINIC ZONE IS SHOWN BY THE LARGE CUMULUS CLOUD FIELD
STREAMING DOWN FROM THE ALEUTIAN ISLANDS. GFS SWINGS THIS COLD AIR
INLAND AND CARVES OUT A LARGE CLOSED LOW OVER THE CA DESERTS BY
SUNDAY NIGHT/MONDAY MORNING. THE TREND TOWARDS A SLOWER AND DEEPER
STORM BEGAN IN MODEL RUNS ABOUT 24 HOURS AGO...AND A QUICK LOOK AT
THE 06Z RUN SHOWS THIS TREND CONTINUING. DAY SHIFT MAY NEED TO
REEVALUATE MONDAY/MONDAY NIGHT OR EVEN LATER TIME FRAMES IF THIS
TREND CONTINUES. SO...WILL FOCUS ON THE SHORT-SHORT TERM FOR NOW.
ONGOING AREA OF LIGHT PRECIP IN FAR NORTHEAST NV HAS BEEN WELL
ADVERTISED BY THE GFS. THIS AREA IS FORECAST TO EXPAND AND SAG SOUTH
AS THE COLD TROUGH DEVELOPS OVERHEAD. SOME FRONTOGENESIS IS ALSO
SHOWN OVER LINCOLN COUNTY...AND LIFTED INDICES DROP TO NEAR ZERO AS
THE COLD AIR ALOFT MOVES IN. WITH THE POSSIBILITY OF LOCALLY HEAVY
BURSTS OF THUNDERSNOW...HOISTED A SNOW ADVISORY FOR LINCOLN COUNTY
FROM LATE THIS AFTERNOON THROUGH TONIGHT. CONFIDENCE IN THE DETAILS
IS LOW...CAN ENVISION SCENARIOS RANGING FROM NO SNOW TO HEAVY SNOW
DEPENDING ON THE EVOLUTION OF THE SMALL SCALE FEATURES...SO WENT
WITH A MIDDLE OF THE ROAD APPROACH FOR NOW. FARTHER SOUTH...IN THE
TIGHT GRADIENT ON THE SOUTHERN FLANK OF THE STORM...GUSTY WINDS ARE
LIKELY IN THE DESERT AREAS THIS AFTERNOON AND EVENING. THESE WINDS
WILL BE ESPECIALLY STRONG IN THE AREAS OF WESTERN SAN BERNARDINO
COUNTY WHICH ARE PRONE TO WESTERLY WINDS...AND THE AREAS OF MOHAVE
COUNTY WHICH ARE PRONE TO SOUTHWESTERLIES. THUS...HOISTED WIND
ADVISORIES FOR CA ZONES 523 AND 525 AND AZ ZONE 3. DAY CREW WILL
NEED TO WATCH THE AREAS IN BETWEEN /SUCH AS THE COLORADO RIVER
VALLEY/. AS THE COLDER AIR BECOMES WELL ESTABLISHED SUNDAY AND
SUNDAY NIGHT...SNOW SHOWERS ARE STILL A POSSIBILITY IN THE DESERT
AREAS. TRADITIONAL SNOW LEVEL TOOLS GIVE 2000-3000 FEET UNDER THE
LOW CENTER...BUT THESE LEVELS SHOULD BE ADJUSTED DOWNWARD FOR
CONVECTIVE EVENTS DUE TO DRY AIR ENTRAINMENT AND ASSOCIATED
EVAPORATIVE COOLING. THE LACK OF DEEPER MOISTURE WILL LIMIT THE
AMOUNT AND AREAL EXTENT OF ANY SNOWFALL...MAKING IT MORE OF A
NOVELTY OR NUISANCE THAN A HAZARD. HOW LONG THIS STORM WILL HANG
AROUND THE DESERT SOUTHWEST IS BECOMING THE BIGGEST UNCERTAINTY. IF
IT LINGERS FOR A WHILE...SOME PLACES COULD SEE REPEAT SNOW SHOWERS.

.LONG TERM...ALL 00Z MODELS IN GOOD AGREEMENT OVER THE EXTENDED WITH
THE H500 CLOSED LOW CENTERED OVER SE CA/SW AZ TUESDAY MORNING...THEN
QUICKLY MOVING NW OUT OF THE CWA.  ONLY BIG CHANGE TO PREVIOUS FCST
IS INCREASED POPS/PRECIP OVER MOHAVE COUNTY AND HIGHER ELEVATIONS
ACROSS LINCOLN AND CLARK COUNTIES WITH MODELS INDICATING WRAP AROUND
MOISTURE ADVECTING INTO THE AREA. HOWEVER...QPF AMOUNTS ARE STILL
MINIMAL SO BIGGEST IMPACTS WILL BE ALONG EASTERN MTN SLOPES ON
TUESDAY. PRECIP SHOULD BE OUT OF THE CWA BY LATER TUESDAY AFTERNOON.
AFTER THAT... DRY NW FLOW WILL DOMINATE. RIDGING WILL BEGIN TO PUSH
OVER THE AREA...WHICH WILL HELP PULL TEMPS BACK UP TO NORMAL BY THE
END OF NEXT WEEK. A SHORTWAVE IS PROGGED TO MOVE PASS NORTH OF THE
AREA THIS COMING FRIDAY BUT CURRENTLY THE CONSENSUS KEEPS MOST
ENERGY/MOISTURE NORTH OF THE CWA. BIGGEST OVERALL CONCERN IS
TUESDAY...WITH THE LATEST GFS 06Z RUN INDICATING H500 LOW CENTER DUE
SOUTH OF THE CWA...WHICH WOULD SET UP IDEAL CONDITIONS FOR GOOD
SNOWFALL ALONG EASTERN SLOPES OF THE SPRING MTNS. IF THIS TREND
CONTINUES...WILL NEED TO BEEF UP POPS AND SNOW AMOUNT FOR THAT TIME.
&&

.AVIATION...UPPER LVL CLOUDS WILL REMAIN AS LOW/MID LEVEL CLOUDS
BEGIN TO FORM ACROSS THE CWA. SCT-BKN CLOUDS ARE EXPECTED BETWEEN
060 AND 090 AGL ACROSS THE LV VALLEY LATER THIS
AFTERNOON...POTENTIALLY HAVING A SMALL EFFECT ON VFR OPS AT LAS.

TAFS AND TWEBS ADEQUATELY DESCRIBE EXPECTED WEATHER CONDITIONS FOR
AREA TERMINALS. SEE TAFS FOR
KLAS...KVGT...KDRA...KBIH...KDAG...KEED FOR DETAILS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...SNOW ADVISORY FROM 3 PM PST TODAY TO 4 AM PST SUNDAY ZONE 15.
.AZ...WIND ADVISORY FROM 2 PM MST TO 11 PM MST ZONE 3.
.CA...WIND ADVISORY FROM 1 PM PST TO 10 PM PST ZONES 523 AND 525.

MORGAN/KENNEDY

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Dec 15, 6:38 AM PST, 21 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
638 AM PST FRI DEC 15 2006

AZZ001>003-036-CAZ519>527-NVZ014>022-160545-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
638 AM PST FRI DEC 15 2006 /738 AM MST FRI DEC 15 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A STRONG STORM COMING OUT OF THE GULF OF ALASKA WILL BRING VERY
STRONG WINDS TO THE RIDGETOPS OF NORTHERN AND WESTERN INYO COUNTY
TODAY...AND THERE IS ALSO SOME CHANCE OF THE WINDS SPILLING DOWN
INTO THE OWENS VALLEY. HIGH WIND WARNINGS ARE IN EFFECT UNTIL 7 PM
FOR THE EASTERN SLOPES OF THE SOUTHERN SIERRA...THE WHITE
MOUNTAINS...AND THE OWENS VALLEY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE STRONG GULF OF ALASKA STORM WILL MERGE WITH A PACIFIC STORM
SYSTEM SATURDAY...BRINGING MUCH COLDER AND SHOWERY WEATHER TO THE
MOJAVE DESERT AND SOUTHERN GREAT BASIN OVER THE WEEKEND. SINCE THE
STORM WILL NOT HAVE A LOT OF MOISTURE TO WORK WITH...HEAVY RAIN OR
SNOW IS NOT LIKELY. HOWEVER...SNOW LEVELS WILL DROP DOWN TO THE
DESERT FLOOR IN SOME PLACES. THE DETAILS ARE STILL UNCERTAIN...BUT
IT IS POSSIBLE THAT THE LAS VEGAS VALLEY COULD SEE A MIX OF RAIN
AND SNOW SOMETIME BETWEEN SUNDAY MORNING AND MONDAY MORNING. THE
STORM WILL MOVE AWAY EARLY IN THE WEEK...LEAVING STIFF NORTHERLY
BREEZES AND MUCH COOLER TEMPERATURES IN ITS WAKE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER THIS WEEKEND
ACCORDING TO STANDARD OPERATING PROCEDURES.

MORGAN

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 16, 3:39 AM PSTWind AdvisoryVEFSan Bernardino22 hr

Nearby

Snow Advisories in Nevada, 2006Every snow advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.